Hail, San Miguel
- When
- May 25, 4:44 PM MST
- Where
- San Miguel County, 6 mi SW of Las Vegas
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.683, -104.367
Storms with bursts of large hail formed near Las Vegas propagated southeast into east central New Mexico and finally diminished over Chaves County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storms with bursts of large hail formed near Las Vegas propagated southeast into east central New Mexico and finally diminished over Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 1:25 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT WED MAY 25 2005 .DISCUSSION...COLD FRONT/THUNDERSTORMS TONIGHT THE IMMEDIATE FORECAST CONCERN. COLD FRONT INTO COLFAX/UNION COUNTIES AS OF 2 PM LOCAL TIME. THUNDERSTORM WHICH FORMED OVER SANGRES MOVED EAST AND DIED AS IT REACHED THE PLAINS BEHIND THE FRONT. HOWEVER...STORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO EARLY EVENING IN AREA OF LOW LEVEL MOISTURE CONVERGENCE AND FORCED ASCENT. INSTABILITY AND DIRECTIONAL SHEAR SUPPORT A FEW SUPERCELLS WITH LARGE HAIL BEFORE A POSSIBLE MORPH INTO A QUASI LINEAR WIND PRODUCING MCS. NONETHELESS...SEVERE THUNDERSTORM WATCH 331 ALREADY IN EFFECT FOR COUNTIES EAST OF THE CENTRAL MOUNTAIN CHAIN. COMBINATION OF COLD FRONT AND THUNDERSTORM OUTFLOWS WILL YIELD A SUBSTANTIAL PUSH OF WIND INTO THE RIO GRANDE VALLEY. EXPECT WINDS TO BECOME EAST AND INCREASE AROUND 9 PM...PEAKING AROUND OR SHORTLY AFTER MIDNIGHT...THEN SLOWLY DECREASING THROUGH MID MORNING. WILL HOIST A WIND ADVISORY FROM THE 9 PM ONSET THROUGH 6 AM. THU WILL BE A MARKED DEPARTURE ACROSS NEW MEXICO COMPARED TO THE LAST SEVERAL DAYS. THE EAST WILL BE SIGNIFICANTLY COOLER UNDER LOW CLOUD COVER. THE WEST WILL SEE A FEW THUNDERSTORMS DEVELOP...AT LEAST EAST OF THE DIVIDE...AND WILL HAVE INCREASED HUMIDITY AND MORE NORMAL HIGH TEMPERATURES IN THE 80S. LOOKS LIKE THE EAST SLOPES OF THEH CENTRAL MOUNTAIN CHAIN WILL STAND THE BEST CHANCE FOR STRONG STORMS THURSDAY. THESE WILL ATTEMPT TO MOVE EAST INTO THE COOLER AIR...BRINGING SCATTERED SHOWERS AND EMBEDDED THUNDER TO THE PLAINS INTO THU NGT. PROBABLY A SIMILAR SCENARIO IN THE EAST FRIDAY ALTHOUGH STORMS SHOULD BE ABLE TO TRACK A BIT FARTHER OUT ONTO THE PLAINS BEFORE WEAKENING. NM WILL BE CAUGHT BETWEEN AN ELONGATED GREAT LAKES/NRN PLAINS TROUGH...AND AN ELONGATED NORTHERN MEXICO/WRN US RIDGE FOR THE WEEKEND INTO NEXT WEEK. THIS WILL MEAN WEAK UPPER LEVEL WINDS BUT A WAVERING DRY LINE IN THE EAST AS LOW LEVEL AIRMASSES FIGHT FOR DOMINANCE ON THE PLAINS. THEREFORE CONVECTION WILL BE MORE LIKELY IN THE EAST...BUT ANY MOISTURE WHICH IS BROUGHT INTO THE WEST BY THE PUSH TONIGHT MAY BE RECYCLED THROUGH THE HOLIDAY WEEKEND TO FORM AT LEAST ISOLATED LATE DAY STORMS. IN ADDITION...A REINFORCING COLD FRONT MAY PUSH THROUGH SUNDAY NIGHT...CONTINUING ISOLD STORM CHANCES INTO EARLY NEXT WEEK. IN ANY EVENT...IT LOOKS LIKE THE MAY HEAT WAVE HAS COME TO AN END FOR MOST OF NORTHERN AND CENTRAL NEW MEXICO...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 53 89 51 87 / 0 0 0 0 GALLUP.......................... 43 85 44 83 / 0 0 0 0 GRANTS.......................... 46 81 44 83 / 0 20 20 10 GLENWOOD........................ 52 93 51 89 / 0 0 0 0 CHAMA........................... 40 74 38 70 / 10 20 20 10 LOS ALAMOS...................... 51 73 46 75 / 10 40 40 20 RED RIVER....................... 39 64 38 64 / 20 40 40 20 TAOS............................ 46 73 41 74 / 10 40 40 10 SANTA FE........................ 52 73 47 74 / 20 40 40 20 SANTA FE AIRPORT................ 55 75 50 78 / 10 40 40 20 ESPANOLA........................ 55 80 49 81 / 10 40 40 10 ALBUQUERQUE HEIGHTS............. 63 81 60 82 / 0 30 30 30 ALBUQUERQUE VALLEY.............. 61 82 57 84 / 0 30 30 30 ALBUQUERQUE FOOTHILLS........... 59 78 57 79 / 0 30 30 30 ALBUQUERQUE WEST MESA........... 61 80 59 83 / 0 30 30 20 SOCORRO......................... 60 85 59 85 / 0 30 30 20 SANDIA PARK/CEDAR CREST......... 54 70 52 72 / 10 40 40 30 MORIARTY/ESTANCIA............... 52 75 48 74 / 30 40 40 30 CARRIZOZO....................... 57 77 55 78 / 10 30 30 30 RUIDOSO......................... 53 70 52 70 / 30 40 40 30 RATON........................... 48 66 45 69 / 50 40 40 30 LAS VEGAS....................... 48 67 45 68 / 60 40 40 30 ROY............................. 49 65 47 66 / 60 30 40 30 CLAYTON......................... 50 64 49 69 / 60 30 40 30 SANTA ROSA...................... 55 75 53 76 / 60 30 40 30 TUCUMCARI....................... 55 70 55 75 / 60 30 40 30 FORT SUMNER..................... 59 75 56 77 / 60 30 40 30 CLOVIS.......................... 58 70 57 74 / 60 30 40 30 PORTALES........................ 59 71 56 75 / 60 30 40 30 ROSWELL......................... 64 79 62 80 / 60 30 40 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT FROM 9 PM WEDNESDAY UNTIL 4 AM MDT THURSDAY FOR ZONES 3...9...15. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED MAY 25 2005 NMZ001>021-026-261200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT WED MAY 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE EAST OF THE CENTRAL MOUNTAIN CHAIN LATE THIS AFTERNOON INTO TONIGHT...ROUGHLY EAST OF A LINE FROM QUESTA TO RUIDOSO. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE COMBINATION OF INCREASING LOW LEVEL MOISTURE...DAYTIME HEATING...AND INCREASING LOW LEVEL UPSLOPE EASTERLY FLOW WILL HELP GENERATE THESE THUNDERSTORMS. ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER LEVELS FROM SNOWMELT RUNOFF WILL CONTINUE IN MANY ARROYOS...STREAMS...RIVER HEADWATERS...AND LOW WATER CROSSINGS ACROSS A GOOD PORTION OF NORTHERN NEW MEXICO. A FLOOD WARNING IS IN EFFECT THROUGH AT LEAST THIS MORNING FOR CABRESTO CREEK BELOW CABRESTO LAKE...AND FOR THAT PORTION OF THE RED RIVER FROM THE CONFLUENCE OF CABRESTO CREEK EAST OF QUESTA...TO BELOW THE FISH HATCHERY SOUTHWEST OF QUESTA. ALSO FOR THE ANIMAS RIVER IN SAN JUAN COUNTY A FLOOD WARNING CONTINUES THROUGH THE MORNING HOURS THURSDAY. OTHER AREAS OF SOME CONCERN ARE THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY. .DAYS TWO THROUGH SEVEN... HIGH AND FAST FLOWS WILL CONTINUE THROUGH AT LEAST THURSDAY ALONG RIVERS SUCH AS THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES. PERSONS VENTURING INTO THE HIGH COUNTRY SHOULD CONTINUE TO BE WATCHFUL OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE AFFECTED AREAS LISTED ABOVE. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 131 PM MDT WED MAY 25 2005 NMZ004>007-010>013-016>021-026-260300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- 131 PM MDT WED MAY 25 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 331 IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 13 COUNTIES CHAVES COLFAX CURRY DE BACA GUADALUPE HARDING LINCOLN MORA QUAY ROOSEVELT SAN MIGUEL TORRANCE UNION A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION. 16
The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
19 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447016, 5446200, 5446201, 5446202, 5446203, 5446204, 5446217, 5446205, 5446206, 5446207, 5446208, 5446209, 5446210, 5446211, 5446212, 5446213, 5446214, 5446215, 5446216.